Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 84, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 10, 1998, 2:01 PM EDT for Screven County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 1998, 2:01 PM EDT (18:01 UTC)
- Expired
- May 10, 1998, 3:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 2:20 PM EDT | Tornado F1 | Newington, GA | An above ground swimming pool destroyed, out buildings destroyed, minor roof damage to homes and numerous trees snapped off or uprooted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
581 WUUS1 KCHS 101802 RRA SVRCHS GAC251-101900- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 201 PM EDT SUN MAY 10 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SCREVEN COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 300 PM EDT * AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHEASTERN JENKINS COUNTY... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... BETWEEN ROCKY FORD AND SYLVANIA BY 210 PM US ROUTE 301 BY 220 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SIMENSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:35 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 10, 12:35 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1235 PM EDT SUN MAY 10 1998 MODELS MOVE S/W TO THE COAST THIS EVENING WITH SFC LOW MOVING OFFSHORE AFTER 00Z. LOOKS LIKE THE GREATEST THREAT FOR SHRA/TSRA WILL OCCUR LATE THIS AFT AND INTO EARLY THIS EVE AS COUPLED UPPR JET PATTERN MOVES BY. BEST AGEO DIV TO OCCUR AT THAT TIME. AFTER THAT...SFC SYSTEM MOVES OUT TO SEA FAIRLY QUICKLY WHILE 50H S/W LAGS BEHIND. THIS SHUD KEEP SKY CONDITION ON THE CLOUDY SIDE IN THE WAKE OF LOW. LIKE THE CLOUD TREND IN FWC WITH CLEARING DELAYED UNTIL 50H VORT CENTER AND COLD POOL MOVE OFFSHORE. WILL ADJUST TEMPS DOWN A BIT FOR MAX MON WITH THIS IN MIND. WILL KEEP A GOOD CHANCE POP IN FOR THIS EVE BEFORE MIDNIGHT WITH ACTIVITY IN W GA AHEAD OF COLD FRONT DUE IN HERE LATE THIS AFT/EVE. MENTION OF POSSIBLE SEVERE FOR THIS EVENING SEEMS WARRANTED ALSO. FOR CWF...WILL CONSOLIDATE CWF TO USUAL BREAKPOINTS AND GO WITH SW WINDS SHIFTING N WITH PASSAGE OF COLD FRONT TONIGHT. WILL KEEP MENTION OF SHRA AND TSTMS FOR THE OVERNIGHT PERIOD. CONDITIONS TO REMAIN BLO SCA IN WAKE OF LOW. SOUTH COAST /CHS-NBC/ .TONIGHT...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS BEFORE MIDNIGHT. A FEW STORMS POSSIBLY SEVERE. LOW 60 TO 65. SOUTHWEST WIND 10 TO 15 MPH SHIFTING NORTHWEST. .MONDAY...MOSTLY CLOUY IN THE MORNING...BECOMING PARTLY CLOUDY LATE IN THE AFTERNOON. HIGH IN THE UPPER 70S. NORTHWEST WIND 10 TO 15 MPH. .MONDAY NIGHT...MOSTLY CLEAR. LOW FROM THE MIDDLE 50S INLAND TO THE MIDDLE 60S COAST. .TUESDAY...SUNNY. HIGH IN THE LOWER 80S. CCF CHS APRT 66/77/60/83 5000 CHS CITY 68/75/65/83 SAV APRT 68/80/58/85 4000 .CHS...NONE. SIMENSKY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:29 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins | 46 min |
| May 10, 2:09 PM EDT | Tornado Warning | CHS | Screven | 51 min |
| May 10, 2:30 PM EDT | Tornado Warning | CHS | Effingham | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.